Anemia is a common complication in end-stage renal disease (ESRD) patients. On the other hand, idiopathic erythrocytosis is extremely rare, with only a few cases reported in the literature. We present a case of erythrocytosis that developed after initiating hemodialysis. A 68-year-old male with a history of ESRD secondary to diabetes presented with erythrocytosis that started a few months after initiating dialysis in the absence of having received erythropoietin-stimulating agents or iron supplements. His erythropoietin level was elevated, with a negative JAK2 mutation. Blood gases showed normal oxygen and CO2, with slightly elevated carboxyhemoglobin. Tiny foci in both kidneys were noted, representing vascular calcifications or renolithiasis. There was no radiological evidence of neoplasms or cysts. After excluding secondary causes, a diagnosis of idiopathic erythrocytosis was made. The patient underwent intermittent phlebotomies during dialysis, and his hemoglobin went from 18.5 to 14 mg/dl. Erythrocytosis in ESRD patients is very rare. So far, there is no complete understanding of the underlying pathophysiology; however, there seem to be multiple possible reasons for an increased erythropoietin level. Phlebotomy is a successful and easy way to control erythrocytosis in such patients. Angiotensin-converting enzyme inhibitors or angiotensin receptor blockers, currently being used in posttransplant erythrocytosis, might also be considered.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below